Flood, Gallatin
- When
- March 9, 3:00 AM CST to March 18, 12:00 PM CST
- Where
- Gallatin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.763, -88.230 (the zone’s center; the record gives no point)
Minor flooding of the Ohio River occurred along most of the Illinois side. The flooding consisted mostly of inundated agricultural bottomland, along with some parks and recreational areas.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Minor flooding of the Ohio River occurred along most of the Illinois side. The flooding consisted mostly of inundated agricultural bottomland, along with some parks and recreational areas. The agricultural land was dormant for the most part, so crop losses were minimal. The crest at Shawneetown was 37.90 feet on the 14th, almost 5 feet above flood stage. At Brookport, where flood stage is 37 feet, the river crested at 40.10 feet on the 11th. Crests at Grand Chain and Cairo were 4 to 6 feet above flood stage. Flood stage is 42 feet at Grand Chain and 40 feet at Cairo. The duration of the flooding was a week to 10 days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 8, 2:20 PM CST, 12 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 220 PM CST MON MAR 8 2004 .DISCUSSION... REGIONAL RADAR MOSAIC SHOWS A LARGE SWATH OF PRECIPITATION MOVG SE ACROSS IL. PRECIP NOT REACHING THE GROUND AROUND ST. LOUIS AREA. MAIN CHALLENGE TONIGHT IS HOW FAR WEST TO EXTEND PRECIP CHANCES INTO OUR CWFA...WHICH WILL INCLUDE SRN IL...SW IN AND WRN KY. OTHER CHALLENGE WILL BE PRECIP TYPE. THE GFS IS DEFINITELY MORE AGGRESSIVE WITH REGARD TO QPF...AND WESTWARD EXTENT OF THE PRECIP...WHILE THE ETA AND NGM ARE FURTHER EAST WITH LIFT/MSTR AND QPF. GUIDANCE POPS FOR PAH ARE FWC...34 AND MAV...53 PERCENT. HOWEVER...A COMPROMISE BETWEEN THE GFS...AND THE ETA/NGM WOULD PLACE PRECIP GENERALLY EAST OF A MOUNT VERNON IL...MURRAY KY LINE. SO WE WILL GO WITH SOMETHING LIKE THIS...BUT PLACE HIGHEST POPS OVER SW INDIANA...WHERE THE GREATEST CHANCE OF PRECIP SHOULD BE. AS FAR AS PRECIP TYPE...THE ETA...WHICH IS THE COLDEST OF THE 3 MODEL FCST SOUNDINGS...SHOWS THE DEPTH OF ABV 32F AIR WILL LOWER TO 1500 FT OVER SW INDIANA BY EARLY TUE MORNING. SO...WE WILL CONTINUE WITH A RAIN OR SNOW TYPE WORDING...LIKE THE PREVIOUS SHIFT HAD AFTER MIDNIGHT TONIGHT INTO TUE MORNING. NOT GOING TO MENTION ANY ACCUMULATION AT THIS POINT...WITH TEMPS AT OR ABV FREEZING FOR MOST OF THE NIGHT...AND CONSIDERING WHAT TEMPS HAVE BEEN. HOWEVER WILL HAVE TO MONITOR FOR MINOR ACCUMS ON MAINLY GRASSY AREAS...ESP UP AROUND GIBSON...PIKE AND SPENCER COUNTIES IN SW INDIANA. BEYOND TONIGHT...ACTIVE WEATHER PATTERN CONTINUES. NEXT FRONT STILL FORECAST TO MOVE THROUGH WEDNESDAY NIGHT. THERE WILL BE A CHANCE OF RAIN WITH THIS FRONT. THE WEEKEND LOOKS WET. GFS STILL ADVERTISING PRECIP BEGINNING SOMETIME SATURDAY...AND CONTINUING THROUGH THE WEEKEND...AS A DEEP TROF IS FORECAST TO MOVE ACROSS THE MID CONUS. IN BETWEEN SYSTEMS...TUE AFTN AND WED...AS WELL AS THUR AND FRI LOOK TO BE DRY DAYS. GENERALLY USED A MIX OF FWC/MAV AND ETA 12 FOR TEMPS. MODEL GUIDANCE WAS NOT TOO GOOD TODAY WITH DEW POINTS...SO TRENDED DOWN OUR AFTN DEW POINTS AND RESULTANT AFTN RH THIS WEEK. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. KY...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 337 PM CST MON MAR 8 2004 ILZ084-087-088-090>094-INZ085>088-KYZ004-005-007-010-014-018-019-021- MOZ087-111-091100- ALEXANDER IL-BALLARD KY-CAPE GIRARDEAU MO-CRITTENDEN KY-DAVIESS KY- GALLATIN IL-HARDIN IL-HENDERSON KY-JACKSON IL-LIVINGSTON KY- MASSAC IL-MCCRACKEN KY-MUHLENBERG KY-POPE IL-POSEY IN-PULASKI IL- SCOTT MO-SPENCER IN-UNION KY-UNION IL-VANDERBURGH IN-WARRICK IN- 337 PM CST MON MAR 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR POINTS ALONG THE OHIO...GREEN...MISSISSIPPI AND BIG MUDDY RIVERS .DAY ONE...TODAY AND TONIGHT FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL POINTS ON AREA RIVERS. REFER TO PRODUCTS /SDFFLWPAH/ AND /SDFFLSPAH/ FOR THE LATEST WARNING AND FORECAST INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FLOODING IS FORECAST TO CONTINUE AT SEVERAL POINTS ON AREA RIVERS. REFER TO PRODUCTS /SDFFLWPAH/ AND /SDFFLSPAH/ FOR THE LATEST WARNING AND FORECAST INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER INFORMATION IS NOT ANTICIPATED. ILZ075>078-080>083-085-086-089-INZ081-082-KYZ001>003-006-008-009- 011>013-015>017-020-022-MOZ076-086-100-107>110-112-114-091100- BOLLINGER MO-BUTLER MO-CALDWELL KY-CALLOWAY KY-CARLISLE KY-CARTER MO- CHRISTIAN KY-EDWARDS IL-FRANKLIN IL-FULTON KY-GIBSON IN-GRAVES KY- HAMILTON IL-HICKMAN KY-HOPKINS KY-JEFFERSON IL-JOHNSON IL-LYON KY- MARSHALL KY-MCLEAN KY-MISSISSIPPI MO-NEW MADRID MO-PERRY MO-PERRY IL- PIKE IN-RIPLEY MO-SALINE IL-STODDARD MO-TODD KY-TRIGG KY-WABASH IL- WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-WILLIAMSON IL- 337 PM CST MON MAR 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
5 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386985, 5386986, 5386987, 5386988, 5386989.